A person can stop taking birth control pills at any point, including during the middle of the pack.
However, coming off birth control pills increases the likelihood of pregnancy in the absence of other birth control methods.
Additionally, birth control pills override the natural menstrual cycle. Coming off these pills may, therefore, lead to temporary menstrual cycle irregularities and other hormone-related symptoms.
Read on to find out more about the potential risks and side effects of stopping birth control mid pack.
Birth control pills contain hormones that regulate the menstrual cycle and prevent ovulation.
As a result, the time of the month that a person stops taking the pills may influence the side effects that they experience.
However, there are no data on the specific risks relating to stopping birth control pills mid pack.
Some general risks or side effects of coming off the birth control pill include those below.
Stopping the birth control pill increases a person's likelihood of becoming pregnant. To avoid an unplanned pregnancy, it is necessary to use an alternative method of birth control.
Some people may choose to switch to an alternative hormonal contraceptive. In this case, they should wait for the new contraceptive to take effect before having sex. Alternatively, they can immediately switch to using condoms or diaphragms during sex to help prevent pregnancy.
In some cases, a person may be able to start the new contraceptive before stopping the previous one. Doing this protects against pregnancy while giving the new hormones time to take effect. People should talk to a healthcare professional about the safety of using two hormonal contraceptives at the same time.
Some women may experience short-term or longer-term symptoms as a result of stopping the birth control pill.
Symptoms can occur in the weeks after coming off the pill when the body's natural hormones kick back in. These symptoms tend to be temporary and may include:
- menstruating earlier or later in the cycle than usual
- symptoms of premenstrual syndrome (PMS), such as acne, sensitive breasts, or food cravings
- mood changes
- depression or anxiety
Some people may experience longer-term changes in their menstrual cycle after they stop taking the pill.
Without birth control hormones regulating it, the menstrual cycle may change. It may become more irregular or start to follow a different schedule. Some people may experience heavier or more painful periods.
Additionally, some individuals use the birth control pill to control certain conditions, such as:
- irregular periods
- menstrual cramps
- polycystic ovary syndrome (PCOS)
- ovarian cysts
The symptoms of these conditions may return in the absence of the pill.
When a person stops taking the birth control pill, the pill's hormones quickly leave the body. Gradually, the body's natural hormones will resume regulating the menstrual cycle. Most people have their first period about 2–4 weeks after coming off the pill. However, it can take up to 3 months for the natural menstrual cycle to fully reestablish itself.
In some cases, a hormone dysregulation may develop while a person is using the birth control pill, which will mask the symptoms. Anyone who finds that their cycle has not returned to normal after a few months should see a doctor.
Effects on pregnancy risk
Birth control pills work by preventing ovulation, which is the process by which the body releases an egg. The pills also thicken the mucus of the cervix. As a result, even if ovulation does occur, it is more difficult for sperm to reach the egg.
As birth control pills suppress ovulation, removing these hormones from the body can trigger ovulation. In theory, ovulation could occur straight after coming off the pill. In this case, immediate pregnancy is a possibility.
The actual timing of ovulation depends on when in the cycle a person stops using birth control pills, as well as their overall fertility.
Effects on fertility
- birth control pills do not affect long-term fertility
- the duration of use of birth control pills is not a significant predictor of fertility
- there is no significant delay in the return of fertility after stopping the use of birth control pills
An earlier study investigated the length of time that it took for fertility to return following continuous use of the birth control pill levonorgestrel for a year. Of the 187 participants who took part in the study, 98.9% began ovulating within 90 days of stopping the pill. The average time that it took the participants to return to ovulation was 32 days.
This finding suggests that although some users may experience a delay in fertility after stopping the birth control pill, most will quickly become fertile again.
In a second study investigating fertility following continuous use of levonorgestrel, 52% of the 21 participants who wanted to become pregnant did so within 3 months of stopping this pill. Within 13 months, 86% became pregnant. These pregnancy rates are similar to those of the general population.
There are several reasons why a person may choose to stop taking birth control pills. These include:
- switching to another birth control method
- concerns about the short-term or long-term health effects of hormonal birth control
- unpleasant side effects
- trying to get pregnant
- the cost of birth control
It is safe to stop taking the birth control pill at any time. However, anyone who wishes to switch to an alternative method of contraception should talk to a doctor or sexual health adviser first. These professionals will be able to provide information on the various options. They may also be able to recommend a birth control pill with fewer side effects if this is something of concern.
People can safely stop using oral contraceptives anytime they wish. There is no need to wait until a period begins or to seek approval from a doctor.
However, those who stop taking birth control pills should be aware of the increased likelihood of becoming pregnant. Anyone who does not want to become pregnant should use an alternative method of contraception.
Although stopping birth control pills is safe, it can sometimes result in side effects. However, these are usually short-term.
Individuals with hormone-related conditions may experience the return or worsening of symptoms once they stop taking the birth control pill. They should discuss the risks and alternative treatment options with their doctor.